Michigan, 2007

Hail and Damaging Winds in Michigan, August 29, 2007

August 29, 2007 · NWS DTX · 32 events in 12 counties and zones

A strong cold front moved through Southeast Michigan during the peak heating of the day and led to another big event, especially for late August. Severe thunderstorms with large hail and damaging wind gusts impacted nearly all of Southeast Lower Michigan, including all neighboring marine areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front moved through Southeast Michigan during the peak heating of the day and led to another big event, especially for late August. Severe thunderstorms with large hail and damaging wind gusts impacted nearly all of Southeast Lower Michigan, including all neighboring marine areas. A couple of storms across the Thumb showed rotation and prompted the issuance of a couple of tornado warnings. No tornadoes were reported. Lightning struck the National Weather Service office during this event, causing total damages in excess of $15K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 12:46 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 29, 12:46 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
146 PM EDT WED AUG 29 2007

.AVIATION...
A SLOW MOVING COLD FRONT DRAPED ACROSS CENTRAL MICHIGAN WILL DROP
SLOWLY SOUTHWARD THROUGH THE SOUTHERN HALF OF MICHIGAN DURING THE
AFTERNOON AND EARLY EVENING. THIS WILL BRING A QUICK SHOT OF
THUNDERSTORMS TO AREA TERMINALS...PARTICULARLY FNT DET AND DTW.
CEILINGS AND VISIBILITIES WILL DROP TO MVFR...POSSIBLY IFR...IN
THUNDERSTORMS. BEHIND THE FRONT...SHOWERS AND MVFR CEILINGS CAN BE
EXPECTED ALONG WITH A QUICK FLIP TO NORTH WINDS. RESTRICTED
VISIBILITIES AND MVFR CEILINGS WILL LINGER INTO THE MORNING HOURS
AS THE AIRMASS COOLS. &&

.PREV DISCUSSION...ISSUED 1147 AM EDT WED AUG 29 2007

UPDATE...
CLEAR SKIES ACROSS THE FORECAST AREA THIS MORNING WILL ALLOW FOR
AMPLE SURFACE HEATING AND FURTHER STEEPEN THE LOW LEVEL LAPSE
RATES. SPC SECTOR ANALYSIS SHOWS 0-3KM LAPSE RATES IN THE THUMB
AND TRI-CITES ARE CURRENTLY AROUND 6 C/KM...WITH FURTHER
STEEPENING EXPECTED AREA WIDE THIS AFTERNOON BEFORE THE COLD FRONT
APPROACHES. SPC SECTOR ANALYSIS ALSO SHOWS A FIRM CAP IN PLACE
OVER ALL OF SOUTHEAST MICHIGAN...WHICH HAS BEEN SUFFICIENT ENOUGH
TO HOLD BACK CU DEVELOPMENT SO FAR THIS AFTERNOON. QUESTION WILL
BE IF WE CAN GENERATE ENOUGH LIFT AHEAD OF AND ALONG THE FRONT TO
ALLOW THUNDERSTORMS TO DEVELOP. MODIFIED SOUNDING FOR DTX USING T/TD OF
90/67 YIELDED 2500 J/KG OF MLCAPE BY LATE AFTERNOON. MODIFIED
SOUNDING FOR FNT WAS SIMILAR. MODELS ALSO INDICATING GOOD THETA-E
ADVECTION AT ALL LEVELS JUST AHEAD OF THE FRONT...AND UPSTREAM
SURFACE DEWPOINTS HAVE BEEN POOLING INTO THE UPPER 60S TO 70 JUST
AHEAD OF THIS BOUNDARY.

NAM/GFS ARE SHOWING MODEST LOW AND MID LEVEL FRONTOGENETICAL FORCING
ALONG THE FRONT THIS AFTERNOON AND EARLY EVENING...PARTICULARLY
ACROSS THE TRI-CITIES AND THUMB REGIONS. VERTICAL CIRCULATIONS
WILL BE FURTHER ENHANCED BY DIVERGENCE ALOFT FROM THE RIGHT
ENTRANCE REGION OF AN UPPER JET STREAK. WE ARE ALSO ANTICIPATING A
700MB SPEED MAX OF 45-50 KTS TO MOVE THROUGH SOUTHEAST MICHIGAN
AROUND 18Z. THINK THAT THE COMBINATION OF THESE FORCING MECHANISMS
CAN GENERATE ENOUGH LIFT TO PUNCH THROUGH THE CAP FOR DEVELOPMENT
OF THUNDERSTORMS JUST AHEAD OF AND ALONG THE FRONT. ONE CON FOR
ORGANIZED DEVELOPMENT OF SEVERE WEATHER...LOW LEVEL SHEAR IS NOT
EXPECTED TO BE TOO IMPRESSIVE...WITH WINDS FROM THE SURFACE TO
850MB BELOW 15 KTS AND BECOMING INCREASINGLY UNIDIRECTIONAL.

WE ARE EXPECTING THUNDERSTORMS TO DEVELOP OVER THE TRI-CITES AND
THUMB REGIONS DURING THE EARLY TO MID AFTERNOON...AND SPREAD
SOUTHWARD TO THE DETROIT METRO AREA BY 300 PM. SEVERE WEATHER IS
POSSIBLE...WITH AT LEAST A FEW STRONG TO SEVERE STORMS EXPECTED. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. TORNADOES ARE NOT EXPECTED AS HELICITY LOOKS WAY TOO LOW AND
ANTICIPATED LCL HEIGHTS AROUND 5000 FT ARE NOT FAVORABLE.

PREV DISCUSSION...ISSUED 410 AM EDT WED AUG 29 2007

SHORT TERM...TODAY

SURFACE RIDGE TO RETREAT FROM THE SOUTHEASTERN GREAT LAKES REGION
THIS MORNING...WITH AN UPPER LAKES COLD FRONT MOVING IN THIS
AFTERNOON. BELIEVE THAT THE GFS MAY BE TOO HASTY MOVING THIS FRONT
ON THROUGH THE FORECAST AREA...GIVEN WEST TO SOUTHWEST FLOW IN THE
MID LEVELS. AT 500 MB...MODELS SHOW WEAK EMBEDDED SHORTWAVE TROUGH
MOVING IN THIS AFTERNOON.

A WEDGE OF DEEP MOISTURE DEPICTED BY MODELS MOVING IN THIS
AFTERNOON. THIS MOISTURE TO BE ACCOMPANIED BY A FEW UBAR/SEC OF
OMEGA ASCENT IN THE LOW TO MID LEVELS...WEAK 850 TO 500 MB QVECTOR
CONVERGENCE...WEAK 850 TO 700 MB FRONTOGENESIS...AND MODEST LOW
LEVEL WIND CONVERGENCE BENEATH WEAK UPPER DIVERGENCE.

MODELS IN GOOD AGREEMENT FOCUSING EARLIEST SHOWER/THUNDERSTORM
CHANCES NORTH BY EARLY AFTERNOON THEN WORKING SOUTHWARD AHEAD OF THE
COLD FRONT. MODELS SHOW CONVECTIVE INHIBITION NICELY ERODING BY
AFTERNOON WITH CAPES TO NEAR 2K JOULES AND POSSIBLY MORE. 850 TO 700
MB LAPSE RATES ALSO CRANK UP TO 7 DEGREES C/KM OR SO...WITH TOTAL
TOTALS APPROACHING 50. ZERO TO 6 KM BULK SHEAR LESS THAN 40
KNOTS...HELICITY ON THE WEAK SIDE...AND LOW LEVEL JET LARGELY ABSENT
OVERHEAD. STILL...ROBUST INSTABILITY WITH MODEST FORCING SHOULD BE
SUFFICIENT FOR SLIGHT CHANCE OF SEVERE STORMS.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN
THE EASTERN PORTIONS OF THE CWA BY THIS EVENING WITH A
DIMINISHING TREND AS WE LOSE DIURNAL SUPPORT AND THE 925MB FRONT
PUSHES THROUGH. A SHORTWAVE WILL MOVE ACROSS NORTHERN LOWER BY 06Z
HELPING TO ACCELERATE THIS FRONT TO THE SOUTH. DRIER AIR WILL BEGIN
ADVECTING IN BEHIND THE FRONT WITH SKIES PARTIALLY CLEARING FROM THE
NORTHWEST OVERNIGHT.

HIGH PRESSURE WILL THEN BUILD INTO THE MIDWEST FOR THE DURATION OF
THE WEEK WITH A LONG STRETCH OF QUIET WEATHER SETTING UP FOR
SOUTHEAST MICHIGAN. 850MB TEMPS FALL TO BETWEEN 10 AND 12C BEHIND
THE FRONT WHICH ARE RIGHT IN LINE WITH CLIMO FOR THE FIRST WEEKEND
IN SEPTEMBER. THIS WILL SUPPORT VERY SEASONABLE HIGHS IN THE MID TO
UPPER 70S ON THURSDAY AND FRIDAY WITH LOWS RUNNING SLIGHTLY BELOW
NORMAL IN THE UPPER 40S TO LOW 50S. A NUMBER OF SHORTWAVES WILL
BRUSH BY NORTHERN LAKE HURON THROUGH FRIDAY UNTIL THE UPPER LEVEL
RIDGE AXIS BUILDS FAR ENOUGH TO THE EAST TO LIFT THE PREVAILING FLOW
NORTH INTO ONTARIO. TEMPERATURES WILL SLOWLY WARM THROUGH THE LABOR
DAY WEEKEND AS HIGH PRESSURE BUILDS TO THE EAST AND SOUTHWESTERLY
RETURN FLOW GRADUALLY INCREASES.

BY THE BEGINNING OF NEXT WEEK...MODELS INDICATE THE RIDGE WILL BE
SUPPRESSED BY FAST ZONAL FLOW SETTING UP ACROSS SOUTHERN CANADA. AN
EXPANSIVE SURFACE HIGH IS FORECAST TO EXTEND FROM THE MID ATLANTIC
STATES TO THE MID MISSISSIPPI VALLEY PREVENTING THE RETURN OF
MOISTURE FROM THE GULF. MODELS ARE STARTING TO HINT AT A COLD FRONT
PUSHING SOUTH INTO LOWER MICHIGAN FROM LATE MONDAY INTO TUESDAY OF
NEXT WEEK WITH THE 00Z/29 GFS BEING A FASTER AND MORE AGGRESSIVE
OUTLIER. AT THIS TIME MOISTURE LOOKS TO BE LIMITED ALONG THE FRONTAL
BOUNDARY AND WITH TIMING ALSO IN QUESTION WILL CHOOSE TO KEEP THE
LABOR DAY FORECAST DRY.

MARINE...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE CENTRAL GREAT LAKES THROUGH THE DAY AS A COLD FRONT PUSHES
SOUTH THROUGH THE REGION. A FEW OF THE STORMS MAY BE STRONG ON THE
SOUTH HALF OF LAKE HURON...LAKE ST CLAIR AND LAKE ERIE FROM LATE
THIS AFTERNOON INTO THIS EVENING. WINDS WILL SHIFT AROUND TO THE
NORTH OVERNIGHT BUT WILL BE SLIGHTLY LESS THAN EARLIER EXPECTED
DUE TO THE SHALLOW NATURE OF THE FRONT. WAVES WILL GRADUALLY
INCREASE THROUGH THURSDAY ON THE SOUTH HALF OF THE LAKE WITH A
PERSISTENT NORTHERLY FLOW AND INCREASING INSTABILITY AND WILL HAVE
TO KEEP AN EYE OUT FOR SMALL CRAFT CONDITIONS. HIGH PRESSURE WILL
RETURN TO THE AREA BY THE END OF THE WEEK WITH GOOD BOATING
CONDITIONS EXPECTED FOR THE WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....OROW
UPDATE.......OROW
SHORT TERM...DWD
LONG TERM....KAHL
MARINE.......KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 29, 3:42 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
442 AM EDT WED AUG 29 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
442 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MID
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS LOWER
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS WITH THE MAIN HAZARD BEING WIND GUSTS TO 60 MPH.
MARGINALLY SEVERE SIZE HAIL...BRIEF HEAVY RAIN...AND LIGHTNING
WILL ALSO ACCOMPANY THESE THUNDERSTORMS. STORM MOTION WILL BE TO
THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
442 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MID
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES THROUGH THE
CENTRAL GREAT LAKES. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
WITH THESE THUNDERSTORMS WITH THE MAIN HAZARD BEING WIND GUSTS TO
60 MPH. MARGINALLY SEVERE SIZE HAIL...BRIEF HEAVY RAIN...AND
LIGHTNING WILL ALSO ACCOMPANY THESE THUNDERSTORMS. STORM MOTION
WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED BY EARLY THURSDAY FOR THE
NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH AS
WAVES INCREASE BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 6 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
August 29, 2:10 PM EST
Where
Tuscola County, Fairgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
43.520, -83.550

A trained spotter reported many tree branches 3 to 5 inches in diameter down in Fairgrove. The local Police Chief reported the heaviest damage just outside the village limits where trees and power lines were down. A temporary storage shed was also destroyed by the wind.

Hail, Saginaw

When
August 29, 2:10 PM EST
Where
Saginaw County, Frankenmuth
Measured
1.5 in hail
Reported by
Public
Coordinates
43.330, -83.750

Thunderstorm Wind, Tuscola

When
August 29, 2:15 PM EST
Where
Tuscola County, Caro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -83.400

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Tuscola

When
August 29, 2:27 PM EST
Where
Tuscola County, Cass City
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -83.170

A trained spotter reported a tree down.

Thunderstorm Wind, Tuscola

When
August 29, 2:30 PM EST
Where
Tuscola County, 2 mi E of Cass City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -83.130

Trained spotters reported trees and power lines down.

Thunderstorm Wind, Sanilac

When
August 29, 2:31 PM EST
Where
Sanilac County, 1 mi SW of New Greenleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.640, -83.094

A trained spotter reported large tree branches down.

Thunderstorm Wind, Sanilac

When
August 29, 2:42 PM EST
Where
Sanilac County, 2 mi N of Argyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.599, -82.930

A trained spotter estimated the wind gusts at 60 MPH.

Hail, Sanilac

When
August 29, 2:42 PM EST
Where
Sanilac County, 2 mi N of Argyle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.599, -82.930

Thunderstorm Wind, Saginaw

When
August 29, 3:03 PM EST
Where
Saginaw County, Burt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -83.920

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Saginaw

When
August 29, 3:25 PM EST
Where
Saginaw County, Oakley
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.130, -84.170

Law enforcement reported trees and power lines down.

Hail, Genesee

When
August 29, 3:30 PM EST
Where
Genesee County, Montrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -83.870

Thunderstorm Wind, Saginaw

When
August 29, 3:38 PM EST
Where
Saginaw County, Birch Run
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.250, -83.800

Law enforcement reported a few trees down.

Thunderstorm Wind, Genesee

When
August 29, 3:45 PM EST
Where
Genesee County, Clio
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.180, -83.720

Trained spotters reported trees 2 to 3 feet in diameter down.

Hail, Genesee

When
August 29, 3:45 PM EST
Where
Genesee County, 2 mi N of Clio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.209, -83.720

Hail, Genesee

When
August 29, 3:45 PM EST
Where
Genesee County, Clio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.180, -83.720

Thunderstorm Wind, Genesee

When
August 29, 3:52 PM EST
Where
Genesee County, Mt Morris
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.120, -83.680

A trained spotter reported a large tree and power lines down at the intersection of Roosevelt and Saginaw Roads.

Thunderstorm Wind, Genesee

When
August 29, 3:52 PM EST
Where
Genesee County, Mt Morris
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.120, -83.680

A trained spotter estimated the wind gusts at 70 MPH.

Thunderstorm Wind, Genesee

When
August 29, 3:53 PM EST
Where
Genesee County, Mt Morris
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.120, -83.680

A trained spotter reported a large tree and several tree branches down.

Thunderstorm Wind, Genesee

When
August 29, 4:01 PM EST
Where
Genesee County, Grand Blanc
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.920, -83.620

A trained spotter measured a 62 MPH wind gust.

Thunderstorm Wind, Shiawassee

When
August 29, 4:03 PM EST
Where
Shiawassee County, 4.75 mi SSE of Juddville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.987, -83.944

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Lapeer

When
August 29, 4:45 PM EST
Where
Lapeer County, Imlay City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.030, -83.080

Broadcast media reported large tree branches down.

Thunderstorm Wind, Lapeer

When
August 29, 4:45 PM EST
Where
Lapeer County, 3 mi N of Lum
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
43.143, -83.150

The local newspaper reported trees and power lines down across Little Cedar Creek Drive.

Thunderstorm Wind, Lapeer

When
August 29, 4:46 PM EST
Where
Lapeer County, North Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -83.200

A trained spotter reported large tree branches down.

Lightning, Lapeer

When
August 29, 5:00 PM EST
Where
Lapeer County, 3 mi N of Lum
Property damage
$175,000
Reported by
Newspaper
Coordinates
43.143, -83.150

The local newspaper reported a home destroyed by fire after being struck by lightning during a violent thunderstorm. Total property damages were estimated at roughly $175K.

Thunderstorm Wind, St. Clair

When
August 29, 5:02 PM EST
Where
St. Clair County, 6 mi N of Capac
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.107, -82.920

A trained spotter reported a tree branch 8 inches in diameter down.

Thunderstorm Wind, Livingston

When
August 29, 5:20 PM EST
Where
Livingston County, 4 mi SE of Howell
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.559, -83.874

A trained spotter reported a tree and power lines down.

Hail, St. Clair

When
August 29, 5:31 PM EST
Where
St. Clair County, Wadnams
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -82.530

Thunderstorm Wind, Washtenaw

When
August 29, 5:40 PM EST
Where
Washtenaw County, 2 mi N of Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.429, -83.570

Law enforcement reported trees down.

Lightning, Oakland

When
August 29, 5:48 PM EST
Where
Oakland County, 2.06 mi NW of Oxbow
Property damage
$16,000
Reported by
NWS Employee
Coordinates
42.651, -83.499

Lightning struck the National Weather Service office. Total damages to upper air equipment, Doppler Radar, telephone services, and miscellaneous items were estimated at approximately $16K.

Thunderstorm Wind, Monroe

When
August 29, 6:42 PM EST
Where
Monroe County, 1 mi N of Carleton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.065, -83.380

Law enforcement reported a tree down.

Thunderstorm Wind, Wayne

When
August 29, 6:45 PM EST
Where
Wayne County, Lincoln Park
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.230, -83.170

A trained spotter measured a 58 MPH wind gust.

Thunderstorm Wind, Wayne

When
August 29, 6:45 PM EST
Where
Wayne County, Wyandotte
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -83.170

A trained spotter reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57064, 57144, 57214, 57217, 57218, 57201, 57119, 57146, 57121, 57068, 57149, 57070, 57103, 57150, 57151, 57086, 57124, 57096, 57128, 57079, 57196, 59079, 57104, 59075, 57110, 57115, 57219, 57112, 57191, 57118, 57132, 57198.